Residual properties of free groups and probabilistic methods

John D. Dixon*, László Pyber, Ákos Seress, Aner Shalev

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


Let w be a non-trivial word in two variables. We prove that the probability that two randomly chosen elements x, y of a nonabelian finite simple group S satisfy w(x, y) = 1 tends to 0 as |S| → ∞. As a consequence of this result, we obtain a new short proof of a well-known conjecture of Magnus concerning free groups. We also use it to prove an analogue of the Tits alternative: If a linear group Γ is not virtually solvable then its profinite completion Γ̂ has a "virtually dense" free subgroup of finite rank.

Original languageAmerican English
Pages (from-to)159-172
Number of pages14
JournalJournal fur die Reine und Angewandte Mathematik
Issue number556
StatePublished - 2003


Dive into the research topics of 'Residual properties of free groups and probabilistic methods'. Together they form a unique fingerprint.

Cite this